Georgia, 2025

Hail and Damaging Winds in Georgia, May 30, 2025

May 30, 2025 · NWS CHS · 3 events in 2 counties and zones

A line of strong thunderstorms developed along a cold front approaching southeast Georgia in the afternoon hours. A few of these storms produced damaging wind gusts and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A line of strong thunderstorms developed along a cold front approaching southeast Georgia in the afternoon hours. A few of these storms produced damaging wind gusts and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 30, 3:52 PM EST, 36 minutes earlier.

Area forecast discussion, May 30, 3:52 PM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
452 PM EDT Fri May 30 2025

.SYNOPSIS...
A cold front will sweep through our area tonight. High pressure
will build in over the weekend and prevail through the middle
of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A Severe Thunderstorm Watch has been issued for the entire
forecast area through 11PM this evening.

A large upper trough with an embedded shortwave will slide
toward the East Coast. A cold front is expected to drop
southeast into our forecast area late this evening and move
offshore shortly after midnight. Regional radars currently show
a line of convection not too far upstream, across the South
Carolina Midlands, working its way east southeast toward the
local CWA. Winds will be relatively parallel to the front by
the time it reaches our area, so we still expect some weakening
at least along the southern portion of the line headed into
southeast Georgia. On the other hand, convective indices are
rather favorable with 0-6 km bulk shear around 40 kt and llvl
lapse rates around 7-8C, while CAPE is somewhat limited around
1500 J/kg. Damaging winds would be the primary threat, supported
by CAMS which have been consistently showing bowing segments in
simulated reflectivity moving across portions of the southeast
South Carolina counties. Lifted Indices of -6C would support
some hail risk, and can't completely rule out an isolated
tornado. Quick-moving storms will keep heavier rains short-
lived, thus we do not anticipate widespread flooding issues.

Storms will quickly track across the area moving offshore around
9-10 PM. Cooler, drier air will spread in from the west overnight,
noted by dewpoints dropping into the mid to upper 50s. Good
radiational cooling conditions are expected late tonight/early
this morning with clearing skies, and winds not necessarily
calm, but becoming light. Overnight low temperatures will dip
into the upper 50s inland and low to mid 60s closer to the
coast. Along the beaches and Downtown Charleston, temperatures
could remain mild, in the upper 60s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
Saturday: Now on the backside of the upper level trough axis and
surface front, marginally cooler temperatures will result in
afternoon highs in the lower to mid 80s, warmest along the coast.
Winds will remain out of the west-northwest sustained 10 to 15 mph
with gusts into the lower 20s, with dewpoints in the upper 50s to
lower 60s. Winds weaken overnight as a cold front may move in from
the north, potentially stalling across the South Carolina
lowcountry, with overnight lows in the lower 60s to upper 60s,
warmest along the coast.

Sunday: Upper level trough deepens ahead of an approaching
shortwave, with the aforementioned front pushing north throughout
the day. This will result in temperatures again in the mid to upper
80s, warmest along the coast. The shortwave moves across the area
during the evening and overnight hours, bringing our next chances
for showers and thunderstorms. NBM has very low and scattered pops
for the region as this shortwave moves through, which admittedly
matches up with what the models are suggesting, but would not be
surprised to see that increase over the next couple model
cycles.

Monday: The trough axis will be pushing off into the Atlantic
throughout the morning hours, with a surface high pressure moving
down into the region throughout the day. An afternoon sea breeze may
spark off a round of showers and thunderstorms, but as we are under
the area of subsidence aloft, probabilities remain largely below 20
percent. Afternoon highs in the mid 80s to lower 90s are expected,
warmest across southeastern Georgia.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Upper level ridging occurs behind the exiting trough, bringing dry
conditions back to the area. With mid to upper level geopotential
heights remaining on the higher side of climatology, though well
below the 90th percentile, normal to above normal temperatures are
expected with daily highs in the upper 80s to lower 90s. Chances for
rainfall return Thursday afternoon and evening as mid-level moisture
increases.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
A line of thunderstorms is expected to precede a cold front
and move across the terminals early this evening. We introduced
a 2-hr TEMPO of TSRA with gusty winds and lowered visibilities
during the time of impact. Storms will be moving from the
northwest and likely to reach KCHS/KJZI around 22Z and then
KSAV about an hour later. Also storms should be moving
relatively quick so the 2 hour window would likely be plenty
long enough to cover the impacts. These storms could be strong
to severe, with the greater chance across KCHS/KJZI. Therefore
we included gusts of 30-35 kt at KCHS and KJZI with 25 kt at
KSAV, but there could be stronger gusts if the severe threat
comes to realization. However, the activity could be on a
diminishing trend by the time it reaches the terminals, so there
is still some uncertainty regarding the strength. Once
convection ends, we expect fairly rapid clearing with clear
skies and solid VFR conditions by Saturday morning.

Extended Aviation Outlook: No aviation concerns with greater than
50% confidence.

&&

.MARINE...
Tonight: A cold front will push offshore late tonight, shifting
winds out of the west northwest. Mariners should be aware that late
this evening, a line of thunderstorms will be quickly pushing
offshore ahead of the front, some of which could be strong to
severe. Strong/damaging wind gusts and hail are possible within
stronger storms. A Severe Thunderstorm Watch has been issued for
all marine zones through 11PM this evening. Otherwise, gusts
outside of convection will reach 20 kt, except for the
Charleston County nearshore waters where some 25 kt gusts will
occur. An ongoing Small Craft Advisory continues for the
Charleston County nearshore waters into tonight. Wind gusts in
the Charleston Harbor will be marginal, so we will continue to
monitor to see if a SCA is warranted. Seas will peak no more
than 4-5 feet.

Saturday will see breezy west-northwesterly winds throughout the
morning hours, turning southwesterly during the afternoon, with
strongest winds expected along the South Carolina nearshore waters
at up to 20 knots. While we currently do not have the winds reaching
small craft advisory criteria on Saturday, mariners should check
back before heading out as the forecast may favor stronger winds.
Wave heights of 2 to 4 feet are expected. Winds weaken overnight
into Sunday as they become westerly.

The winds on Sunday will remain weak, becoming southwesterly and
then southerly throughout the afternoon hours. Waves of 1 to 2 feet
expected. There is a low end chance for scattered thunderstorms
Sunday afternoon and evening, which may be capable of producing
breezy winds.

Monday into Wednesday: Outside of potential showers and thunderstorm
activity on Monday afternoon/evening, no marine concerns at this
time.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 3 AM EDT Saturday for AMZ350.

&&

NEAR TERM...BRS
SHORT TERM...APT
LONG TERM...APT
AVIATION...APT/BRS
MARINE...APT/BRS
Hazardous weather outlook, May 30, 4:05 PM EST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
505 PM EDT Fri May 30 2025

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-312115-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
505 PM EDT Fri May 30 2025

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

See the Graphical Hazardous Weather Outlook for more information
about the following possible hazardous weather:

- Severe Thunderstorm

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

&&

The Graphical Hazardous Weather Outlook can be found at:
https://www.weather.gov/erh/ghwo/?wfo=chs

The radar

The Charleston,SC radar (KCLX), 62 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bulloch

When
May 30, 4:28 PM EST to 4:29 PM EST
Where
Bulloch County, 3.23 mi ENE of Statesboro Muni Arpt
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
32.500, -81.680

A tree was reported down on 5 Chop Road via amateur radio.

Hail, Candler

When
May 30, 4:32 PM EST to 4:34 PM EST
Where
Candler County, 4.07 mi WNW of Metter
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.430, -82.130

Nickel sized hail was reported at a home in the 1700 block of Hadden Road.

Thunderstorm Wind, Candler

When
May 30, 4:32 PM EST to 4:34 PM EST
Where
Candler County, 4.05 mi WNW of Metter
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.426, -82.132

Candler County Emergency Management provided numerous ground and aerial photos of wind damage on a farm in the 1700 block of Hadden Road. Numerous trees were uprooted on the property, with one tree down on a home. The tree penetrated the roof of the home and cracked a brick exterior wall down to the foundation. A back porch awning was ripped off another home and blown downstream. Also, a large open frame out building was destroyed with sheet metal and wood debris scattered downstream.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2025Every state in 2025This day in weather historyWarnings in Georgia, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1263837, 1263836, 1263838.